Texas, 2021

Hail in Texas, April 15, 2021

April 15, 2021 · NWS EWX · 23 events in 4 counties and zones

Thunderstorms developed along a stationary front and moved through northeastern parts of South Central Texas. The airmass these storms encountered favored supercell development and they produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a stationary front and moved through northeastern parts of South Central Texas. The airmass these storms encountered favored supercell development and they produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 15, 12:05 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 15, 12:05 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
105 PM CDT Thu Apr 15 2021

.AVIATION...
Tried to keep the TAFs as simple as possible. In short, moist air
lift over the front stalled to the south of the area will maintain
MVFR to IFR CIGS and VSBYS through the entire TAF period. NERLY winds
will slowly shift to SERLY late in the period. The highest chances
for TSRA will be from 20-00Z this afternoon, but with such isolated
coverage, we opted to forecast VCSH, as aircraft and routing should
be able work around the cells. Similarly, -DZ/-RA are light and
scattered enough we opted for VCSH, as impacts should be minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  81  53  65  50 /  70  80  20  10  -
Austin Bergstrom Intl Airport  64  81  53  66  48 /  60  70  20  10  -
New Braunfels Muni Airport     66  83  55  68  50 /  50  50  20  20  -
Burnet Muni Airport            62  79  50  63  47 /  60  60  10  -   -
Del Rio Intl Airport           68  91  57  68  52 /  40  10  10  20  10
Georgetown Muni Airport        63  79  50  64  47 /  70  70  20  -   -
Hondo Muni Airport             66  87  55  68  50 /  40  30  10  20  10
San Marcos Muni Airport        64  82  53  66  49 /  50  60  20  20  -
La Grange - Fayette Regional   67  79  55  68  51 /  50  80  20  20  -
San Antonio Intl Airport       66  83  56  66  52 /  50  40  20  20  10
Stinson Muni Airport           67  85  57  68  52 /  40  30  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Zeitler
Long-Term...Morris
Decision Support...KCW
Hazardous weather outlook, Apr 15, 2:30 AM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Thu Apr 15 2021

TXZ171>173-183>194-202>209-217>225-228-160830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Thu Apr 15 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A few strong to severe thunderstorms are possible across much of
South Central Texas today into early this evening. The greatest
threat area is along and northwest of a Del Rio to San Antonio to
Austin line. The main threat will be large hail, although damaging
winds are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong thunderstorms are possible across our Central
Texas counties on Friday with hail and gusty winds possible.

Elevated fire weather conditions are possible across Val Verde and
western parts of Edwards and Kinney counties Friday afternoon due
to low humidities and breezy winds.

No hazardous weather is expected Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 15, 7:12 AM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
812 AM CDT Thu Apr 15 2021

TXZ183-184-151400-
Val Verde TX-Edwards TX-
812 AM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS AND EAST
CENTRAL VAL VERDE COUNTIES UNTIL 900 AM CDT...

At 811 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Carta Valley, or 11 miles south of Loma Alta, moving
east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carta Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2965 10087 2983 10090 2995 10052 2967 10046
TIME...MOT...LOC 1311Z 262DEG 18KT 2976 10081

BF
Special weather statement, Apr 15, 7:14 AM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
814 AM CDT Thu Apr 15 2021

TXZ202-151400-
Kinney TX-
814 AM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KINNEY COUNTY UNTIL 900
AM CDT...

At 813 AM CDT, Doppler radar was tracking a strong thunderstorm near
Amanda, or 11 miles east of Del Rio, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brackettville, Standart, Alamo Village, Amanda, and Fort Clark
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2934 10071 2940 10071 2942 10070 2951 10070
      2958 10034 2931 10030 2931 10074 2932 10074
      2932 10075
TIME...MOT...LOC 1313Z 262DEG 18KT 2941 10069

BF
Special weather statement, Apr 15, 7:55 AM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
855 AM CDT Thu Apr 15 2021

TXZ184-151445-
Edwards TX-
855 AM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS COUNTY UNTIL
945 AM CDT...

At 855 AM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Rocksprings, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Edwards County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
south central Texas.

LAT...LON 3029 10006 3001 10046 3012 10063 3029 10053
TIME...MOT...LOC 1355Z 226DEG 28KT 3013 10047

BF
Local storm report, Apr 15, 12:18 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
118 PM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             9 SSE LLANO             30.63N 98.62W
04/15/2021  M0.70 INCH       LLANO              TX   TRAINED SPOTTER

            HAIL UP TO DIME SIZE 9 SSE LLANO ALONG CR
            312.

&&

KCW
Local storm report, Apr 15, 12:19 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
119 PM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             9 NE ENCHANTED ROCK STA 30.58N 98.70W
04/15/2021  E0.50 INCH       LLANO              TX   TRAINED SPOTTER

            HALF INCH HAIL REPORTED 13 S LLANO VIA
            SOCIAL MEDIA.

&&

KCW

The radar

The Ft Hood radar (KGRK), 80 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

23 hail. Local standard time, as filed.

Hail, Burnet

When
April 15, 1:07 PM CST
Where
Burnet County, 0.69 mi N of Burnet
Measured
0.75 in hail
Reported by
Public
Coordinates
30.760, -98.220

Hail, Burnet

When
April 15, 2:32 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.760, -98.230

A thunderstorm produced quarter size hail in Burnet.

Hail, Burnet

When
April 15, 2:34 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
30.760, -98.230

A thunderstorm produced hail measured at 2.56 inches in diameter near the Walgreens in Burnet.

Hail, Burnet

When
April 15, 2:40 PM CST
Where
Burnet County, 0.91 mi SW of Bertram
Measured
1 in hail
Reported by
Public
Coordinates
30.740, -98.060

A thunderstorm produced quarter size hail in Bertram.

Hail, Burnet

When
April 15, 2:52 PM CST
Where
Burnet County, Bertram
Measured
2.75 in hail
Reported by
Public
Coordinates
30.750, -98.050

A thunderstorm produced baseball size hail in Bertram.

Hail, Williamson

When
April 15, 3:00 PM CST
Where
Williamson County, 0.91 mi SE of Liberty Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
30.660, -97.910

A thunderstorm produced half dollar size hail and covered the ground with hail.

Hail, Williamson

When
April 15, 3:02 PM CST
Where
Williamson County, 4.38 mi ESE of Liberty Hill
Measured
1.5 in hail
Reported by
Public
Coordinates
30.650, -97.850

A thunderstorm produced ping pong ball size east of Liberty Hill.

Hail, Williamson

When
April 15, 3:05 PM CST
Where
Williamson County, 1.5 mi SSE of Leander
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.560, -97.840

A thunderstorm produced two inch diameter hail at the intersection of Hwy 183 and Crystal Falls Pkwy in Leander.

Hail, Williamson

When
April 15, 3:08 PM CST
Where
Williamson County, Leander
Measured
1.5 in hail
Reported by
Public
Coordinates
30.580, -97.850

A thunderstorm produced ping pong ball size hail in Leander.

Hail, Williamson

When
April 15, 3:08 PM CST
Where
Williamson County, 3.94 mi NE of Leander
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
30.616, -97.799

A thunderstorm produced ping pong ball size hail at Lake Side Dr. and Lake Side Cove in Leander.

Hail, Williamson

When
April 15, 3:09 PM CST
Where
Williamson County, 3.16 mi NE of White Stone
Measured
1.75 in hail
Reported by
Public
Coordinates
30.550, -97.790

A thunderstorm produced golf ball size hail in Cedar Park.

Hail, Williamson

When
April 15, 3:11 PM CST
Where
Williamson County, Leander
Measured
2 in hail
Reported by
Public
Coordinates
30.580, -97.850

A thunderstorm produced two inch diameter hail in Leander.

Hail, Williamson

When
April 15, 3:15 PM CST
Where
Williamson County, 1.38 mi ENE of White Stone
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.530, -97.810

A thunderstorm produced golf ball size hail in Cedar Park.

Hail, Williamson

When
April 15, 3:17 PM CST
Where
Williamson County, 2.48 mi W of Round Rock
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.499, -97.722

A thunderstorm produced golf ball size hail at O'Connor Dr. and FM 620 in Round Rock.

Hail, Williamson

When
April 15, 3:23 PM CST
Where
Williamson County, 3.16 mi NW of Round Rock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.530, -97.720

A thunderstorm produced golf ball size hail in Round Rock.

Hail, Williamson

When
April 15, 3:25 PM CST
Where
Williamson County, 1.38 mi S of Round Rock
Measured
2 in hail
Reported by
Public
Coordinates
30.480, -97.680

A thunderstorm produced two inch diameter hail in Round Rock.

Hail, Travis

When
April 15, 3:29 PM CST
Where
Travis County, 3.16 mi NE of Pflugerville
Measured
2 in hail
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
30.460, -97.580

A thunderstorm produced two inch diameter hail near Pflugerville that dented a car and broke a car window.

Hail, Travis

When
April 15, 3:35 PM CST
Where
Travis County, 1.92 mi ENE of Pflugerville
Measured
1 in hail
Reported by
Public
Coordinates
30.440, -97.590

A thunderstorm produced quarter size hail in Pflugerville.

Hail, Travis

When
April 15, 3:36 PM CST
Where
Travis County, 3.65 mi NW of Cele
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
30.470, -97.560

A thunderstorm produced two inch diameter hail near Pflugerville.

Hail, Travis

When
April 15, 3:44 PM CST
Where
Travis County, 3.16 mi NE of Three Pt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
30.480, -97.610

A thunderstorm produced tennis ball size hail in Pflugerville.

Hail, Bastrop

When
April 15, 3:55 PM CST
Where
Bastrop County, 0.69 mi S of Elgin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.340, -97.370

A thunderstorm produced ping pong ball size hail in Elgin.

Hail, Bastrop

When
April 15, 3:55 PM CST
Where
Bastrop County, Elgin
Measured
1 in hail
Reported by
Public
Coordinates
30.350, -97.370

A thunderstorm produced quarter size hail in Elgin.

Hail, Bastrop

When
April 15, 4:00 PM CST
Where
Bastrop County, 0.6 mi E of Elgin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.350, -97.360

A thunderstorms produced golf ball size hail in Elgin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954382, 954383, 954384, 954385, 954386, 954387, 954388, 954390, 954391, 954392, 954395, 954396, 954397, 954398, 954399, 954400, 954401, 954402, 954403, 954404, 954405, 954406, 954407.